Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 169, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 22, 2014, 5:38 PM CDT for Barton County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2014, 5:38 PM CDT (22:38 UTC)
- Expired
- Jun 22, 2014, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Barton County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
936
WUUS53 KICT 222238
SVRICT
KSC009-222315-
/O.NEW.KICT.SV.W.0169.140622T2238Z-140622T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
CLAFLIN...AND MOVING SOUTHEAST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CLAFLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3868 9874 3868 9848 3856 9848 3849 9848
3849 9849
TIME...MOT...LOC 2239Z 306DEG 5KT 3860 9856
HAIL...1.00IN
WIND...<50MPH
$$
PEARCE2 follow-up statements
981
WWUS53 KICT 222256
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SUN JUN 22 2014
KSC009-222315-
/O.CON.KICT.SV.W.0169.000000T0000Z-140622T2315Z/
BARTON KS-
556 PM CDT SUN JUN 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BARTON COUNTY UNTIL 615 PM CDT...
AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAFLIN...AND
MOVING SOUTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN BARTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3868 9874 3868 9848 3856 9848 3849 9848
3849 9849
TIME...MOT...LOC 2256Z 306DEG 5KT 3855 9852
HAIL...1.00IN
WIND...60MPH
$$
PEARCE452
WWUS53 KICT 222311
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT SUN JUN 22 2014
KSC009-222321-
/O.EXP.KICT.SV.W.0169.000000T0000Z-140622T2315Z/
BARTON KS-
611 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARTON COUNTY
WILL EXPIRE AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3868 9874 3868 9848 3856 9848 3849 9848
3849 9849
TIME...MOT...LOC 2311Z 306DEG 5KT 3854 9850
$$
PEARCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:37 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 22, 2:37 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 237 PM CDT SUN JUN 22 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 231 PM CDT SUN JUN 22 2014 ISOLATED...DIURNAL PULSE-TYPE CONVECTION CONTINUES IN SOUTHEAST KS THIS AFTERNOON IN UNCAPPED...HIGH PW AIRMASS WITH WEAKER SHEAR. A FRONTAL BOUNDARY EXTENDED FROM CENTRAL IOWA TO NORTHWESTERN KANSAS AS OF MID AFTERNOON. DEWPOINTS IN MID 60S/~70 ALONG WITH STRONG HEATING ALONG/SOUTH OF THE BOUNDARY ARE ALLOWING MLCAPES OF 2500 TO 3000 J/KG. WEAK CONVERGENCE ALONG THE BOUNDARY ALONG WITH WEAKLY DIFFLUENT FLOW ALOFT SHOULD ALLOW STRONG-SEVERE STORMS TO INITIATE ALONG THE FRONT BY LATE AFTERNOON. 25-35 KNOTS EFFECTIVE BULK SHEAR AND MODERATE-LARGE LOW-LEVEL DEWPOINT DEPRESSIONS SUPPORT BOTH LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON...WITH A LIKELY TRANSITION TO A MOSTLY STRONG-DAMAGING WIND THREAT THIS EVENING AS COLD POOLS MERGE WITH MCS DEVELOPMENT. OTHER MCS ACTIVITY MAY DEVELOP FROM STORMS COMING OUT OF EASTERN COLORADO IN UPSLOPE REGIME...WHICH COULD AFFECT OUR AREA LATER THIS EVENING INTO MONDAY MORNING. WITH PWS OF 1.5 TO 1.75 INCHES...LOCALLY HEAVY RAINFALL (MAX RAIN AMOUNTS 1-3 INCHES) IS EXPECTED IN CENTRAL/SOUTH CENTRAL KS TONIGHT WHERE STRONGEST MOISTURE TRANSPORT IS PROJECTED. LINGERING CONVECTION APPEARS LIKELY MONDAY ESPECIALLY EAST OF THE KS TURNPIKE...WITH STORMS GRADUALLY ENDING IN CENTRAL KS BEHIND DEPARTING MCV. THE EFFECTIVE FRONTAL BOUNDARY SHOULD PUSH OUT OF FAR SOUTHEAST KS MONDAY NIGHT BEFORE WASHING OUT TO OUR SOUTH. THE NEXT CHANCE OF STORMS COULD COME TUESDAY NIGHT INTO WEDNESDAY...WITH MOIST UPSLOPE FLOW POTENTIALLY INTIATING STORMS OVER THE CENTRAL HIGH PLAINS TUES PM/EVE...WITH A LIKELY EASTWARD TRANSLATION TO THIS CONVECTION GIVEN WEST-NORTHWESTLY FLOW ALOFT. HIGHS MONDAY SHOULD BE 5-12 DEGREES LOWER THAN TODAY BEHIND THE FRONT AND CONVECTION...WITH TEMPS NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES TUESDAY-WEDNESDAY. JMC .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 231 PM CDT SUN JUN 22 2014 MEDIUM RANGE MODELS WERE IN REASONABLE AGREEMENT ON THE LARGE-SCALE UPPER PATTERN...SHOWING MEAN UPPER TROUGHING OVER THE PACIFIC NORTHWEST WITH UPPER RIDGING OVER THE SOUTHEAST CONUS DURING THIS EXTENDED PERIOD. THIS PATTERN FAVORS PERSISTENT LEE TROUGHING...WITH SOUTHERLY FLOW MAINTAINING RICH GULF MOISTURE/INSTABILITY ACROSS THE KANSAS REGION...ALONG WITH SEASONABLY VERY WARM/HUMID CONDITIONS. GIVEN THE ABSENCE OF A PROGGED SYNOPTIC FRONT IN THE AREA...AND MOST GUIDANCE SUGGESTING MID-LEVEL TEMPS WARMING SOME...THINK MOST OF THIS EXTENDED PERIOD WILL FEATURE DRY WEATHER. JMC && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1242 PM CDT SUN JUN 22 2014 MVFR/BRIEF IFR CONDITIONS LIKELY IN ORGANIZED THUNDERSTORMS... OTHERWISE VFR AT ALL SITES/TIMES. SURFACE BOUNDARY IN THE VICINITY OF KRSL AT THIS TIME...WHICH WILL LIKELY BE INITIATION POINT FOR CONVECTION THIS AFTERNOON. ANTICIPATE STORMS TO GRADUALLY OVERSPREAD THE REMAINDER OF THE SITES DURING THE EVENING/OVERNIGHT HOURS. SMALL CHANCE THAT AIRMASS TYPE STORMS COULD DEVELOP AHEAD OF THE BOUNDARY...ESPECIALLY AT KCNU/SOUTHEAST KS WHERE SURFACE DEWPOINTS ARE IN THE LOWER 70S. VFR CONDITIONS EXPECTED BEHIND THE STORMS. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 84 66 86 / 80 60 10 10 HUTCHINSON 68 84 65 86 / 80 30 10 10 NEWTON 68 83 65 85 / 80 50 10 10 ELDORADO 69 83 65 85 / 70 70 10 10 WINFIELD-KWLD 70 84 67 86 / 70 60 10 10 RUSSELL 64 83 63 85 / 80 20 10 10 GREAT BEND 64 83 63 85 / 80 20 10 10 SALINA 67 84 64 86 / 80 30 10 10 MCPHERSON 67 83 64 85 / 80 40 10 10 COFFEYVILLE 70 83 68 86 / 60 60 30 10 CHANUTE 70 82 67 85 / 60 60 10 10 IOLA 70 81 66 85 / 60 60 10 10 PARSONS-KPPF 70 82 67 86 / 60 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 22, 3:27 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT SUN JUN 22 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 327 PM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO MARGINALLY SEVERE STORMS WILL AFFECT THE AREA LATE THIS AFTERNOON INTO TONIGHT. THE SEVERE THREAT AREA WILL BE TO THE NORTHWEST OF THE KANSAS TURNPIKE UNTIL ABOUT MID EVENING. THE MAIN STORM THREATS ACROSS CENTRAL KANSAS WILL BE HAIL TO QUARTER SIZE AND WIND GUSTS TO 60 MPH...IN ADDITION TO LOCALLY HEAVY RAINFALL. ACROSS SOUTHEAST KANSAS...THE MAIN THREATS WILL BE HAIL TO DIME SIZE...WIND GUSTS TO 40 MPH AND DOWNPOURS. ALTHOUGH STORM INTENSITY SHOULD DIMINISH LATER TONIGHT...THE THREAT FOR LOCALLY HEAVY RAINFALL WILL EXIST IN CENTRAL AND SOUTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY LINGER ACROSS THE AREA INTO MONDAY...WHILE DIMINISHING FROM WEST TO EAST. SEVERE WEATHER IS NOT EXPECTED. SMALL CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TUESDAY NIGHT THROUGH THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH ANY STORM THAT DEVELOPS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO MID EVENING...TO THE NORTHWEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Jun 22, 4:35 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL GORHAM 38.88N 99.02W
06/22/2014 E0.88 INCH RUSSELL KS TRAINED SPOTTER
&&
JMCLocal storm report, Jun 22, 4:41 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL GORHAM 38.88N 99.02W
06/22/2014 E1.00 INCH RUSSELL KS LAW ENFORCEMENT
&&
JMCLocal storm report, Jun 22, 4:49 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL RUSSELL 38.89N 98.85W
06/22/2014 E1.00 INCH RUSSELL KS TRAINED SPOTTER
&&
JMCLocal storm report, Jun 22, 5:00 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 3 NW GALATIA 38.67N 99.00W
06/22/2014 E1.00 INCH BARTON KS TRAINED SPOTTER
THE HAIL WAS TURNING THE GROUND WHITE.
&&
JMCSpecial weather statement, Jun 22, 5:34 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT SUN JUN 22 2014
KSZ048-222300-
ELLSWORTH-
534 PM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR KANOPOLIS STATE PARK...OR 8
MILES EAST OF ELLSWORTH...MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
KANOPOLIS STATE PARK.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3871 9793 3852 9793 3852 9837 3868 9826
3879 9808
TIME...MOT...LOC 2234Z 293DEG 5KT 3871 9807
PEARCESpecial weather statement, Jun 22, 5:36 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT SUN JUN 22 2014
KSZ050-222300-
RICE-
536 PM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GENESEO...OR 18 MILES SOUTH OF
ELLSWORTH...MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
GENESEO AND LITTLE RIVER.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3852 9836 3853 9800 3852 9793 3828 9792
3828 9793 3845 9838
TIME...MOT...LOC 2235Z 305DEG 5KT 3847 9822
PEARCEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:39 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Jun 22, 4:12 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 48 min |
| Jun 22, 4:50 PM CDT | Areal Flood Warning | ICT | Russell | 5 hr |
| Jun 22, 4:53 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 37 min |
| Jun 22, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 46 min |
| Jun 22, 5:21 PM CDT | Areal Flood Warning | ICT | Barton | 5 hr |
| Jun 22, 5:24 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 51 min |
| Jun 22, 5:34 PM CDT | Special Weather Statement | ICT | Ellsworth | 26 min |
| Jun 22, 5:36 PM CDT | Special Weather Statement | ICT | Rice | 24 min |
| Jun 22, 5:42 PM CDT | Special Weather Statement | ICT | Russell | 33 min |
| Jun 22, 5:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 45 min |
| Jun 22, 5:54 PM CDT | Special Weather Statement | ICT | Saline | 36 min |
| Jun 22, 6:13 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
| Jun 22, 6:15 PM CDT | Special Weather Statement | ICT | Rice | 30 min |
| Jun 22, 6:19 PM CDT | Special Weather Statement | ICT | Saline | 26 min |
| Jun 22, 6:29 PM CDT | Special Weather Statement | ICT | Ellsworth | 31 min |
| Jun 22, 6:32 PM CDT | Areal Flood Warning | ICT | Barton | 5 hr |
| Jun 22, 6:34 PM CDT | Special Weather Statement | ICT | Marion | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.